Aa
A
A
Close
315318 tn?1353255400
taking statins and Fenofibrate together
Hi,
I was recently prescribed fenofibrate, 54 mg by my cardiologist because a new test called NMR showed my lipid particles to be very high in size. I also take Crestor ( a statin), 20 mg. In addition,to these, I take insulin for diabetes, synthyroid for hypothyroidism, metaprolol and lisinopril for blood pressure, Aspirin ( 320 mg) , and Efient ( 10 mg) as blood thinners to stop any clotting in a new stent on my LAD.
Once I started taking the fenofibrate, I suddenly got muscular pain, especially in my thighs and getting up a flight of stairs became difficult. I stopped taking the fenofibrate pill   nearly ten days ago and the pain has subsided.
My first question is:  has anybody else been prescribed these medicines together and what was their experience. On the internet, there are articles which show strong interaction between these two types of lipid lowering drugs.
My second question is, in the absence of fenofibrates what other alternative medicines can be taken ? Fish oil like Lovaza is out because that acts as a mild blood thinner. I am prone to serious nose bleeding because of Efient and aspirin.
Cancel
7 Answers
Page 1 of 1
159619 tn?1318997813
I've been taking simvastatin and Tricor for years without issue. Are you sure you were on a fenofibrate or a fibrate? There are some issues when using a fibrate along with a statin but the side effect incidence when combining a fenofibrate and statin are extremely low. Being a diabetic is also an issue with the use of a fenofibrate as the combined therapy does not appear to be any more effective than a statin alone.

You may want to ask your doctor about a less powerful statin than Crestor to use along with a fenofibrate, perhaps a generic Zocor (simvastatin) at the same dosage. This may lessen the side effect.

The easiest way to control TGLs is to eliminate empty carbs from your diet like breads, pastas and sugars. Also, if you drink, stop as alcohol metabolizes as sugar and has an large impact on serum TGLs.

Hope this helps,

Jon
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
315318 tn?1353255400
Thanks, Jon.

To answer your questions:
1. I was on fenofibrate
2. I will talk to the Dr. about the less powerful statin.
3. I am almost on an Atkins' type with reduced carbs.
4. Since I have cardiomyopathy, I have completely avoided alcohol for the last three years.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I'm sorry I  have nothing to offer on fibrate/statin but I have long hoped to find someone with hypo and CAD togehter. I have a recent stent in RCA. I am taking 100mg Levothyroxine.There is no endocrinologist where I live. I cannot discover which of the mediations I take - Lipitor, Coreg, Levo, plavix,etc cause general malaise and hot fevers at night. I though of stopping them one by one to find out but that may be imprudent. Have you any clearer experience then this with your Levo please ?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
315318 tn?1353255400
My first reaction when I read hot fevers at night was that you might be taking a higher dose of the Levo. Thyroxine regulates your metabolic rate and getting a higher dose of levo increases that rate and the subsequent increase in body temperature. I would recommend you to get the thyroid function tested ( TSH level etc) to confirm what I am saying.

And yes, just like you, I will be terrified of stopping any of the medications you mention above. In my case stopping Coreg or B-blocker may lead to unstable heart rate resulting in getting a shock from my defibrillator. Stopping Efient ( similar to Plavix), a blood thinner  may give me a clot in my stent. Stopping Lipitor ( statin) may result in the medium term in further coronary blockages.

So to cut a long story short, get your thyroid function tested. Good luck.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
thank you. I' glad to have found a hypo/CAD patient to correspond wit especially about use of synthetic T3 if the FT3 level is low.. I have dropped Levo from 100 to 75 for one monts now. I will continue two weeks more and get test. I had no hots last night, by chance.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
another night without the sweats! and yet another post says sweats need an INCREASED dose, not a reduced one like mine, from 100 to 75. anandbarti thinks this the way to go.
I'll let you know
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
315318 tn?1353255400
I look forward to your updates.
Take care.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Top Heart Disease Answerers
159619 tn?1318997813
Blank
Salt Lake City, UT
11548417 tn?1440481484
Blank
Netherlands
144586 tn?1284669764
Blank
Avatar universal
Blank
Avatar universal
Blank
Ireland
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
Avatar universal
Blank
4522800 tn?1470329434
Blank
VICourageous commented on meegWpaw's status
23 hrs ago
4522800 tn?1470329434
Blank
VICourageous commented on meegWpaw's status
Aug 23
Heart Disease Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Heart Disease Answerers
159619 tn?1318997813
Blank
Salt Lake City, UT
11548417 tn?1440481484
Blank
Netherlands
144586 tn?1284669764
Blank
Avatar universal
Blank
Avatar universal
Blank
Ireland